Tennessee, 2020

Damaging Winds in Tennessee, July 23, 2020

July 23, 2020 · NWS MRX · 10 events in 7 counties and zones

Abundant low level moisture and moderate instability ahead of a weak cold front produced widely scattered severe thunderstorms during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Abundant low level moisture and moderate instability ahead of a weak cold front produced widely scattered severe thunderstorms during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 23, 8:56 AM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 23, 8:56 AM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
956 AM EDT Thu Jul 23 2020

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...

The forecast remains on track with no changes other than to input
recent observations for temp, dew point, and wind in order to
tweak hourly curves over the next few hours. Visible satellite
shows extensive cloud cover along and N of I-40. This is blow off
from a line of convection along a pre-frontal trough over West and
Middle TN. This is leading to cooler temps still in the mid 70's
as of 930 AM which is reducing MLCAPE to 300-500 J/Kg with low-
level lapse rates only around 5-6 C/Km this morning. Kept the
trend of PoPs expanding across the N Plateau, NE TN, and SW VA as
well as the mountains through the morning as the shortwave and
associated confluence aloft shifts through the OH Valley with
current LI's of -3 to -4 aiding in the development of showers.
Believe that the clouds will thin a bit after 16Z, and as the
prefrontal trough moves E combined with continued upper confluence
and mid level vorticity at the base of the shortwave trough, the
increased heating of the moist boundary layer should initiate
widespread convection. Have likely PoPs all areas this afternoon
and evening except chance in the S Valley. MLCAPE will improve to
1000-1500 J/Kg this afternoon, but low DCAPE values and poor low-
level lapse rates will keep any threat of severe winds very
isolated despite the slightly higher values of deep layer shear in
the N compared to yesterday. The airmass is just too moist to
support strong downdrafts. The main risk will continue to be
localized flooding this afternoon and evening with PWATs 1.8 to 2+
inches. The main risk areas will be from the E TN mountains
through NE TN and SW VA where FFG is low owing to recent rains, so
the slight risk for excessive rainfall from WPC in these areas is
reasonable. Even so, slightly faster storm motions today means
that training will be needed in order to see any flooding issues,
so do not expect flooding to be widespread.

Garuckas

&&

.AVIATION...
12Z TAF DISCUSSION.

VFR through the period at all sites with the only exceptions being
restrictions associated with tsra today, as well as fog Friday
morning at TRI. Skies will be highlighted by mostly mid/high
clouds this morning before llv cu/stratocu develops by early
afternoon as coverage of convection increases regionally. With
that, carried prevailing shra with vcts at TRI, with confidence
lower now at TYS and CHA thus only vcts was noted. Also included
prob30s late in the period at all sites, latest at TRI as CAMs
suggest some overnight convection possible. Winds through the
period will remain mostly light and swly, with some enhanced
gusting possible adjacent to any stronger convection.

CDG

&&

.PREV DISCUSSION...
/ISSUED 326 AM EDT Thu Jul 23 2020/
SHORT TERM...(Today and Tonight)...
The pattern this morning is highlighted by broad northern stream
H5 troughing while a shortwave impulse traverses the southerly
mean flow, with broader ridging centered over the Lower MS Valley.
At the surface, western Atlantic ridging stretches westward
across the Southern Appalachians, while a old/subtle moisture axis
remains draped across portions of KY/VA/WV. Currently across East
TN and southwest VA/NC, most earlier convection has diminished
with loss of heating leaving behind only sct mid level debris
clouds, with some lower level remnant cu spread about.

Moving through today, the aforementioned shortwave will slide east
aiding CI near midday (perhaps a couple hours earlier) mainly along
the above noted moisture axis which looks to drift slightly
southward out of KY, as well as across the mountains.  With that,
will peak pops in the mid/high likely range for these areas, while
favoring high chance to low likely pops in the central/southern
Valley. Guidance seems to have been consistently overdoing pops in
days past, with the NBM once again suggesting categorical pops
regionwide, therefore undercut these by at least one category across
the board.  For hazards today, think the overall downburst wind
threat has decreased as the profiles have become additionally
saturated, not to mention slightly cooler BL temps due to additional
cloud cover working to decrease overall instability.  That said,
won't rule out such, especially in the southern Valley where
profiles are driest and thus deeper updrafts are most favorable.
Otherwise, another day of an elevated moderate/heavy rainfall threat
which could lead to isolated flash flooding, mainly for areas that
were hit by heavy rains most recently across the mountains of East
TN and southwest VA.  Convective coverage will decrease as the upper
shortwave ejects in addition to loss of heating after sunset, yet
still holding onto minimal pops in the vicinity of the nearly
diffuse boundary through morning. Temperatures today will top out
just a degree/two above normal levels.

CDG

LONG TERM...(Friday through Wednesday)...
The extended period consists of seasonally hot temperatures and
daily chances for showers and thunderstorms. Scattered to numerous
showers and thunderstorms are anticipated for Friday with locally
heavy rainfall and gusty winds possible in stronger storms.
Heightened chances for showers and thunderstorms look to return by
mid next week as well.

Friday through Sunday

The period begins with a seasonally amplified pattern across the
CONUS with ridging in place in the central U.S. and shortwave
troughing in the Pacific Northwest and also in the northeast.
Locally, a small upper/mid-level shortwave can be seen over the
County Warning Area (CWA) extending into the Deep South with
west/northwest upper-level flow in place. A surface frontal boundary
is also present from the Northern Plains to the Ohio River Valley
and into New England with another weak boundary in southern portions
of the CWA. Accordingly, scattered to numerous showers and
thunderstorms are expected for the day on Friday with some
uncertainty for the extent of coverage. A seasonally moist
environment continues the threat of locally heavy rainfall. 0-8km
mean winds of ~10 kts suggests that storm movement will limit the
overall flash flooding potential with efficient rainfall production
still possible. Mixed-layer instability of 1,500-2,000 J/kg, weak 0-
6km bulk shear, and modest DCAPE values do keep the potential for
isolated gusty winds within stronger storms, but overall severe
potential remains low.

Heading into Saturday, further development of the ridge is indicated
in the central U.S. with the aforementioned shortwave having lifted
to the north and east leading to increased subsidence over the CWA.
Weak 500mb PVA and the weak boundary, with increased instability and
low-level moisture, in the south will keep focus on higher PoPs in
the south. Increasing upper-level ridging and subtle height rises
over the area keep diurnal PoPs to 30%-40% with seasonally hot
daytime temperatures for Sunday, typical of late July.

Monday through Wednesday

Heading into Monday, the upper-level flow becomes more zonal locally
with the aforementioned western trough progressing out of the
Northern Plains. Slightly positive 850mb temperature anomalies and
500mb height anomalies do still suggest seasonally hot temperatures
to persist. Weak embedded shortwave energy and weak mid-level PVA
both keep continued chances for summertime pulse convection on
Monday. By mid-week, the upper trough is indicated to sag further
south with a frontal boundary approaching from the north. Northwest
flow aloft, progression of the front, and 2 to 4 dam of upper-level
height falls increase PoPs for the end of the period with
temperatures moderating to near normal.

BW

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             92  73  92  72  93 /  50  20  70  20  60
Knoxville McGhee Tyson Airport, TN  89  72  91  71  92 /  50  30  70  20  50
Oak Ridge, TN                       89  71  91  70  92 /  60  30  60  20  40
Tri Cities Airport, TN              86  68  87  67  90 /  60  40  60  20  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 23, 2:34 AM EST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
334 AM EDT Thu Jul 23 2020

NCZ060-061-TNZ012-013-035-036-067-068-081>087-098>102-240745-
Cherokee-Clay-Scott-Campbell-Morgan-Anderson-Roane-Loudon-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-
334 AM EDT Thu Jul 23 2020 /234 AM CDT Thu Jul 23 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina and east Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

TNZ014>018-037>047-069>074-VAZ001-002-005-006-008-240745-
Claiborne-Hancock-Hawkins-Sullivan-Johnson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington-Unicoi-Northwest Carter-
Southeast Carter-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-Lee-
Wise-Scott-Russell-
334 AM EDT Thu Jul 23 2020

This Hazardous Weather Outlook is for portions of east Tennessee
and southwest Virginia.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are in the
forecast today. Moderate to heavy rainfall is possible at times
which could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 23, 11:23 AM EST, 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
1223 PM EDT Thu Jul 23 2020

TNZ040-042-231715-
Northwest Greene TN-Northwest Cocke TN-
1223 PM EDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GREENE COUNTY UNTIL
115 PM EDT...

At 1222 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of White Pine, or 9 miles southeast of Morristown, moving
east at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mosheim and Mohawk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3630 8298 3609 8292 3609 8319 3614 8321
      3613 8319 3613 8318 3614 8318 3617 8319
      3619 8314 3628 8303 3627 8302
TIME...MOT...LOC 1622Z 248DEG 10KT 3613 8316

JLB
Special weather statement, Jul 23, 11:34 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
1234 PM EDT Thu Jul 23 2020

TNZ083-084-099-231700-
Rhea TN-Hamilton TN-Meigs TN-
1234 PM EDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RHEA...SOUTHWESTERN
MEIGS AND NORTHEASTERN HAMILTON COUNTIES UNTIL 100 PM EDT...

At 1234 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Soddy-Daisy, or 10 miles southwest of Dayton. This
storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dayton, Soddy-Daisy, Graysville, Sale Creek, Birchwood and Flat Top
Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3530 8516 3541 8517 3550 8501 3529 8494
      3528 8494 3527 8496
TIME...MOT...LOC 1634Z 258DEG 4KT 3535 8510

JLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 23, 11:50 AM EST
Where
Hamilton County, 2.9 mi ENE of Sale Creek
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.390, -85.070

One tree fell across Poole Road in Sale Creek.

Thunderstorm Wind, Sullivan

When
July 23, 2:20 PM EST
Where
Sullivan County, 1.38 mi S of Piney Flats
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.400, -82.300

A few trees reported down along Piney Flats Road.

Thunderstorm Wind, Claiborne

When
July 23, 2:30 PM EST
Where
Claiborne County, 0.55 mi W of Harrogate
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.580, -83.660

A few trees reported down.

Thunderstorm Wind, Cocke

When
July 23, 3:35 PM EST
Where
Cocke County, 1.49 mi SSE of Newport
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.930, -83.170

Several trees reported down.

Thunderstorm Wind, Cocke

When
July 23, 3:50 PM EST
Where
Cocke County, 1.78 mi SW of Ottinger
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.030, -83.070

A few trees reported down.

Thunderstorm Wind, Hawkins

When
July 23, 3:54 PM EST
Where
Hawkins County, 0.69 mi S of Zion Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.460, -82.870

Several trees reported down.

Thunderstorm Wind, Hawkins

When
July 23, 4:00 PM EST
Where
Hawkins County, 0.56 mi E of Church Hill
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.520, -82.710

Wind was measured by a home weather station.

Thunderstorm Wind, Hawkins

When
July 23, 4:16 PM EST
Where
Hawkins County, 0.56 mi E of Church Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.520, -82.710

Trees reported down.

Thunderstorm Wind, Washington

When
July 23, 4:53 PM EST
Where
Washington County, 1.31 mi ESE of Dry Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.190, -82.410

Several trees reported down across the area.

Thunderstorm Wind, Unicoi

When
July 23, 4:56 PM EST
Where
Unicoi County, 1.67 mi W of Davis Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.180, -82.310

Several trees reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895598, 895599, 895600, 895601, 895602, 895603, 895607, 895604, 895605, 895606.